Arkansas, 2022

Winter Storm in Arkansas, March 11, 2022

March 11, 2022 · NWS TSA · 2 events in 2 counties and zones

Arctic air spread into northwestern Arkansas during the evening of the 10th. An upper level disturbance translated into the Southern Plains during the early morning hours of the 11th, resulting in precipitation developing across the area.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Arctic air spread into northwestern Arkansas during the evening of the 10th. An upper level disturbance translated into the Southern Plains during the early morning hours of the 11th, resulting in precipitation developing across the area. The mixed precipitation quickly changed to snow, and continued through the day. One to three inches of snow fell across much of the area, but a swath of four inch snowfall occurred across Benton and Washington Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Mar 11, 5:25 AM CST, 35 minutes earlier.

Area forecast discussion, Mar 11, 5:25 AM CST, 35 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
525 AM CST Fri Mar 11 2022

...New AVIATION...

.SHORT TERM...
(Today)
Issued at 251 AM CST Fri Mar 11 2022

Accumulating snow potential through today remains the main
concern for this forecast. The overall message has remained
consistent for several days regarding this system and this
forecast will not break that streak. Snow remains the most likely
precipitation type, with brief periods of a wintry mix possible
today, primarily across southeast and east central Oklahoma as
well as west central Arkansas. Snow accumulations from 1 to 3
inches remain likely, although totals around 4 inches will
possible, primarily in the higher terrain of southeast Oklahoma.
With the areal coverage of the higher totals unlikely to be that
great, the existing Winter Weather Advisory will be left as is.

So far this morning, light snow has been intermittent per surface
observations along the Kansas border, with satellite showing the
better moisture in the dendritic growth zone hanging just north of
our Oklahoma/Kansas border counties. RAP cross-sections indicate
that this better saturation and resultant more consistent
snowfall will begin to slide southward by daybreak, continuing its
southward trek through much of the day. Precipitation will be
enhanced across southeast Oklahoma and into west central Arkansas
during the afternoon as a fairly subtle mid-level disturbance
ahead of the main upper level trough races northeastward from
Texas. It is primarily this disturbance that could bring the
higher terrain areas the locally higher totals. Ensemble plumes
across the area, however, strongly support totals in the advisory
range, with only a couple of members showing totals well exceeding
it.

Snow will end from north to south through the day, with some
decrease in cloudiness across northeast Oklahoma likely to lead to
above freezing temperatures and a quick start to the melting
process. Highs for today were hedged toward the CONSShort values,
which supported this thinking.

&&

.LONG TERM...
(Tonight through Thursday)
Issued at 251 AM CST Fri Mar 11 2022

The back edge of the snow may linger across far southeast Oklahoma
and west central Arkansas into the early part of this evening,
with the remainder of the overnight being dry areawide. The
cloudiness will also clear out and with surface high pressure
moving in quickly, overnight lows should be chilly. Forecast lows
for tonight will feature values below those offered by the NBM,
and with winds not being completely calm, single digit wind chill
values will be possible north of Highway 412 in both northeast
Oklahoma and far northwest Arkansas Saturday morning.

Upper level flow will make a fairly quick transition from
northwesterly early in the weekend to southwesterly by Sunday,
paving the way for yet another wild temperature swing. Below
normal temperatures will persist during the day Saturday, but
above normal temperatures return Sunday. Fire weather concerns
will elevate Sunday afternoon, especially west of Highway 75 in
northeast and east central Oklahoma, in response to the warm
temperatures, increased south to southwesterly winds and continued
meager low level moisture. Current forecast conditions are near
Red Flag criteria for Sunday so that will have to be watched
closely for the next day or two.

Shower and thunderstorm chances will increase Monday and into
Monday night as moisture does finally increase ahead of another
storm system. The amount of instability really doesn't appear to
be all that exciting, although an isolated strong to marginally
severe storm or two do look possible, mainly across far southeast
Oklahoma.

The remainder of the next work week will feature above normal
temperatures, especially by mid week when highs in the mid 70s
will be prevalent. Wednesday could be another day with fire
weather concerns, as low level moisture drops off behind the
Monday system and is slow to return.

Yet another storm system will move through the area late in the
next work week, bringing another good chance for rainfall to most
of the area.

&&

.AVIATION...
(12Z TAFS)
Issued at 524 AM CST Fri Mar 11 2022
Bands of light to moderate snow will continue across northeast
Oklahoma, spreading into northwest Arkansas and southeast Oklahoma
by mid morning. IFR/MVFR conditions will be likely in the heavier
snow bands. Precipitation will clear from NW to SE with the
wintry precipitation ending at KFSM by late afternoon. Ceilings
will also improve from NW to SE with VFR conditions expected by
00Z at all TAF sites.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   37  17  48  36 /  90   0   0   0
FSM   36  21  46  29 /  90  10   0   0
MLC   32  18  51  34 /  80   0   0   0
BVO   39  14  48  32 /  70   0   0   0
FYV   32  15  43  29 /  90   0   0   0
BYV   30  14  41  31 /  90   0   0   0
MKO   34  16  47  33 /  90   0   0   0
MIO   35  13  42  32 /  70   0   0   0
F10   35  16  51  35 /  90   0   0   0
HHW   36  21  50  31 /  90  20   0   0

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...Winter Weather Advisory until 6 PM CST this evening for OKZ049-
     053>076.

AR...Winter Weather Advisory until 6 PM CST this evening for ARZ001-
     002-010-011-019-020-029.

&&

SHORT TERM...22
LONG TERM....22
AVIATION...12
Hazardous weather outlook, Mar 11, 4:41 AM CST, 1 hour 19 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
441 AM CST Fri Mar 11 2022

ARZ001-002-010-011-019-020-029-OKZ049-053>076-121045-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
441 AM CST Fri Mar 11 2022

...WINTER WEATHER IMPACTS THROUGH THIS EVENING...

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...Today and Tonight.

WINTER WEATHER.
	SNOW ACCUMULATION.
	RISK...Elevated.
	AREA...Eastern Oklahoma and Western Arkansas.
	ONSET...Ongoing.

	ICE ACCUMULATION.
	RISK...Limited.
	AREA...Southeast Oklahoma and West Central Arkansas.
	ONSET...Mid Morning.

	WIND CHILL.
	RISK...Limited.
	AREA...Along and North of Highway 412.
	ONSET...Ongoing Through Mid Morning and Again After Midnight.

SIGNIFICANT WINDS.
	RISK...Limited.
	AREA...Eastern Oklahoma and Western Arkansas.
	ONSET...Ongoing.

DISCUSSION...
Accumulating snow is expected to spread across eastern Oklahoma
and western Arkansas today, with most locations seeing 1 to 3
inch amounts through early evening. Isolated spots, primarily in
the Ouachita Mountains of southeast Oklahoma, may see snowfall
totals near 4 inches. There may also be a quick transition zone
featuring a wintry mix prior to precipitation completely changing
over to snow. Parts of southeast Oklahoma and west central
Arkansas may see up to a few hundredths of an inch of ice
accumulation during this time. Snow will end from north to south
this afternoon and evening. In addition, northerly winds will gust
to 30 mph at times today, which could lead to periods of blowing
snow as well as single digit wind chills this morning near the
Kansas border. Regarding the wind chill impacts, although wind
speeds late tonight will drop into the 5 to 10 mph range,
temperatures tonight will be cold enough that single digit wind
chills will again be likely north of Highway 412 in northeast
Oklahoma and far northwest Arkansas.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Spotter Activation Not Expected.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
SATURDAY...No Hazards.
SUNDAY...Very High Fire Weather Potential...High Wind Potential.
MONDAY...Thunderstorm Potential...High Wind Potential.
TUESDAY...No Hazards.
WEDNESDAY...Very High Fire Weather Potential...High Wind Potential.
THURSDAY...Very High Fire Weather Potential.

EXTENDED DISCUSSION...
An active weather pattern will persist through the upcoming
weekend and through the next work week. Although Saturday will
feature continued below normal temperatures, a quick warmup Sunday
will bring above normal temperatures and elevated fire weather
concerns. Moisture will increase by Monday ahead of another storm
system, which will bring shower and thunderstorm chances,
including the potential for strong to marginally severe
thunderstorms. Very warm temperatures will return to the region
Wednesday and Thursday leading to another uptick in the fire
weather concerns.

weather.gov/tulsa contains additional information.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter storm. Local standard time, as filed.

Winter Storm, Benton

When
March 11, 6:00 AM CST to 1:00 PM CST
Where
Benton forecast zone
Reported by
Official NWS Observations
Coordinates
36.339, -94.256 (the zone’s center; the record gives no point)

Winter Storm, Washington

When
March 11, 7:00 AM CST to 3:00 PM CST
Where
Washington forecast zone
Reported by
Official NWS Observations
Coordinates
35.979, -94.216 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2022Every state in 2022This day in weather historyWarnings in Arkansas, March 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1006283, 1006284.